Alert archive / Illinois / Tornado Warnings in 2015

Tornado Warning 39, NWS Paducah, KY

December 23, 2015Johnson County, Pope County, Illinois

NWS Paducah, KY issued this tornado warning at Dec 23, 2015, 2:56 PM CST for Johnson County, Pope County, Illinois. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2015, 2:56 PM CST (20:56 UTC)
Expired
Dec 23, 2015, 3:12 PM CST
In force
16 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Johnson County, IL, Pope County, IL

The radar

The Paducah radar (KPAH), 38 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 23, 9:13 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WFUS53 KPAH 232056
TORPAH
ILC087-151-232130-
/O.NEW.KPAH.TO.W.0039.151223T2056Z-151223T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CST WED DEC 23 2015

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN POPE COUNTY IN SOUTHERN ILLINOIS...
  SOUTHEASTERN JOHNSON COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 330 PM CST
    
* AT 255 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR DIXON SPRINGS...OR 8 MILES EAST OF
  VIENNA...MOVING NORTHEAST AT 60 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHERN POPE AND SOUTHEASTERN JOHNSON COUNTIES...INCLUDING THE
  FOLLOWING LOCATIONS...EDDYVILLE AND SIMPSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3740 8886 3760 8870 3741 8847 3733 8875
      3734 8878
TIME...MOT...LOC 2055Z 229DEG 51KT 3741 8874 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
742 
WWUS53 KPAH 232112
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CST WED DEC 23 2015

ILC087-151-232121-
/O.CAN.KPAH.TO.W.0039.000000T0000Z-151223T2130Z/
POPE IL-JOHNSON IL-
312 PM CST WED DEC 23 2015

...THE TORNADO WARNING FOR NORTHERN POPE AND SOUTHEASTERN JOHNSON
COUNTIES IS CANCELLED...
    
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
MOVED OUT OF THE WARNED AREA.THEREFORE THE WARNING HAS BEEN
CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST FOR SOUTHERN
ILLINOIS.

LAT...LON 3740 8886 3760 8870 3741 8847 3733 8875
      3734 8878
TIME...MOT...LOC 2110Z 229DEG 51KT 3756 8852 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Dec 23, 1:52 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 23, 1:52 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
152 PM CST WED DEC 23 2015

.SHORT TERM...(This evening through Friday night)
Issued at 133 PM CST WED DEC 23 2015

Severe threat continues. Impressive wind fields aloft provide deep
layer shear here...but mucape field/axis of greatest instability
does shift eastward by 00Z Thu. Front/upper trof passage occurs
shortly thereafter. Therefore, svr threat/bulk of pcpn will occur
remainder of pm into early evening hours, with rain chance
extending a few hours longer but storm/svr threat diminishing
markedly after 7 or 8 pm. Will keep close monitor on going svr
developments and may even clear some counties in the north/west by
press time.

After 1st period, deep swly flow aloft keeps warm advection
pattern in place...so unseasonably warm temps continue. High
pressure will provide a nice Christmas Eve forecast, but moves off
to the northeast over the upper Ohio river valley by Christmas
day, as warm sector return surge begins even late Thu night. This
is where the models diverge...with the Euro and the blend
returning in earnest whilest the new 12z GFS suggests a largely
dry Christmas day. We'll split the diff as much as we can on the
collab pic, with chance pops incoming Christmas day and spreading
over the area more completely Christmas night.

.LONG TERM...(Saturday through Wednesday)
Issued at 133 PM CST WED DEC 23 2015

Despite high weekend pops, there may be a relative lull in overall
pcpn action after we warm sector Saturday...at least until the
boundary sags back over the FA during the course of the day Sunday
as the primary upper Low and attendant surface Low start to make
their ejection from TX toward MO. The system is winding/occluding
itself as this occurs, so expect a very wet Sunday night into
Monday in the high PW environ. There is some low level mucape to
work with, so wouldnt rule out isold svr, but think primary threat
will still be heavy rain/flooding until the system starts to fill
itself/lift out later Monday night-Tuesday. Impressive cumulative storm
total qpf of 3 to 6 inches is possible by then.

It takes until Tuesday and beyond for significant height
falls/upper pattern shift to occur to support cooler temps. Expect
generally 60s/50s to prevail both daytime/nighttime til then,
after which, we'll transition to 40s/30s.

&&

.AVIATION...
Issued at 133 PM CST WED DEC 23 2015

Convection this pm means IFR to LIFR cigs/vsbys for KEVV/KOWB.
It's possible KCGI/KPAH could experience another storm with
similar restrictions. Severe weather with high wind gusts are
possible until about 00Z-02Z. After that, we look to see continued
restricted cigs/vsbys with rain for a few hours, with gradually
improving conditions late tonight-tmrw morning in the wake of the
system's passage.

&&

.PAH Watches/Warnings/Advisories...

IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Dec 23, 12:28 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1228 PM CST WED DEC 23 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1228 PM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE AS A LINE MOVES EAST FROM
SOUTHERN ILLINOIS ACROSS THE REMAINDER OF THE QUAD STATE REGION
TODAY. TORNADOES AND DAMAGING WIND ARE THE PRIMARY HAZARDS WITH
TORNADO WATCHES IN EFFECT FOR THE ENTIRE AREA THROUGH EARLY THIS
EVENING. REFER TO THE WATCHES FOR DETAILS.

IN ADDITION TO SEVERE WEATHER...LOCALLY HEAVY RAIN WILL FLOOD LOW
LYING AND FLOOD PRONE AREAS. GUSTY NON THUNDERSTORM WINDS WILL
ALSO BE A PREVAILING HAZARD.

MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS
OF THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND
STATEMENTS AS THEY ARE ISSUED FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST OFF AND ON FROM FRIDAY THROUGH NEXT
MONDAY. THE PRIMARY WEATHER HAZARD DURING THIS TIME PERIOD WILL BE
LOCALLY HEAVY RAIN, CAPABLE OF PRODUCING LOCALIZED FLOODING OF
POORLY DRAINED AND LOW-LYING AREAS.

SOME STORMS MAY REACH SEVERE LIMITS NEXT MONDAY.

MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS OF
THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS
AS THEY ARE ISSUED FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

CONTINUED SPOTTER ACTIVATION IS APPRECIATED FOR THE ONGOING SEVERE
WEATHER AND EXCESSIVE RAINFALL.

In the hours before

Local storm report, Dec 23, 1:57 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
157 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     EVANSVILLE              37.98N 87.54W
12/23/2015                   VANDERBURGH        IN   LAW ENFORCEMENT

            POWER LINES DOWN ALONG SOUTH SIDE OF CITY. POWER OUTAGES
            ALSO REPORTED ON WEST SIDE OF CITY AS WELL AS A BILLBOARD
            BLOWN OVER.

&&

SMITTY
Local storm report, Dec 23, 2:09 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
209 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     BONNIE                  38.20N 88.91W
12/23/2015                   JEFFERSON          IL   PUBLIC

            LATE REPORT. TIME ESTIMATED. STRUCTURE DAMAGE TO HOME
            REPORTED VIA MULTI MEDIA.

&&

SMITTY
Local storm report, Dec 23, 2:10 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     MULKEYTOWN              37.97N 89.11W
12/23/2015                   FRANKLIN           IL   PUBLIC

            LATE REPORT. TIME ESTIMATED. STRUCTURE DAMAGE TO HOME.

&&

SMITTY
Local storm report, Dec 23, 2:12 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
212 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             SIKESTON                36.88N 89.58W
12/23/2015  M1.00 INCH       SCOTT              MO   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED VIA MULTI MEDIA.

&&

SMITTY
Local storm report, Dec 23, 2:26 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
226 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     HATFIELD                37.90N 87.22W
12/23/2015                   SPENCER            IN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

SMITTY
Local storm report, Dec 23, 2:28 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
228 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             BERTRAND                36.91N 89.45W
12/23/2015  M0.88 INCH       MISSISSIPPI        MO   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 7:07 PM CSTDense Fog AdvisoryPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more5 hr
Dec 23, 9:38 AM CSTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry22 min
Dec 23, 11:06 AM CSTSevere Thunderstorm WarningPAHAlexander, Jackson, Perry, Pulaski, Union39 min
Dec 23, 11:08 AM CSTTornado WarningPAHJackson, Perry37 min
Dec 23, 11:28 AM CSTSevere Thunderstorm WarningPAHFranklin, Jefferson, Johnson, Union, Williamson47 min
Dec 23, 11:48 AM CSTSevere Thunderstorm WarningPAHHamilton, Saline, Wayne42 min
Dec 23, 11:53 AM CSTTornado WarningPAHJohnson18 min
Dec 23, 12:08 PM CSTTornado WarningPAHPope37 min
Dec 23, 12:14 PM CSTSevere Thunderstorm WarningPAHEdwards, Gallatin, Wayne, White46 min
Dec 23, 12:25 PM CSTTornado WarningPAHEdwards, Wayne23 min
Dec 23, 12:36 PM CSTSpecial Weather StatementPAHMassac54 min
Dec 23, 12:41 PM CSTSevere Thunderstorm WarningPAHWabash64 min
Dec 23, 2:17 PM CSTSevere Thunderstorm WarningPAHAlexander, Pulaski43 min
Dec 23, 2:43 PM CSTSevere Thunderstorm WarningPAHJohnson, Massac, Pope32 min
Dec 23, 2:55 PM CSTFlash Flood WarningPAHMassac, Pope, Pulaski3 hr
Dec 23, 3:04 PM CSTSevere Thunderstorm WarningPAHMassac, Pope26 min
Dec 23, 3:18 PM CSTSevere Thunderstorm WarningPAHPope27 min
Dec 23, 4:54 PM CSTAreal Flood AdvisoryPAHHardin3 hr

Nearby

Tornado Warnings in Illinois, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.